Glenn Weatherson

Post Concussion Syndrome - Heart Rate


Prefacing this portion, I used to ride bikes a lot, especially mountain bikes. Other than video games and some nerdy stuff it’s my bread and butter.

Jumping into week 5 of therapy, things are progressing positively. I’ve been antsy to get active again and ramp that specific portion up as much as I can. The setback specific to this topic is my cerebellum and other stuff near my spinal cord got injured which threw blood flow distribution out of whack. Very scientific I know. When my heart rate increased, the little people inside my brain weren’t telling my body to give the ole brain more blood flow which caused headaches. Therapy has been helping this, supplements have been improving this, and slowly ramping up bike rides have been retraining the little soldiers to get their asses back to work.

I started small, really small, and got myself a heart rate monitor to keep tabs. The rides are only on road right now, with no big bumps or risk of falling, just around town. At first, the goal was to keep my heart rate around 100 which once attempted is impossible. Sometimes my heart rate goes in the 90-100 range just sitting around, especially in a heavy pubg battle. My first “training” ride was 20 days ago and a whopping 2.8 miles, the other day I rode another whopping 15 miles. Baby steps but we’re getting there. When initially starting to ride I’d get a headache pretty quickly during and it would linger for a few hours back at home after the ride. Now I’ll still get a headache but very minor while climbing back home and it’s gone in 10 minutes back at the house, even with the rides progressing further and heart rate higher.

Future goals are riding further, and dipping my toes into a very short and not bumpy mountain bike ride to start things out. I still need to be patient and listen to what the hell is going on inside. That said, it’s all working, and holy moly does it feel good to finally use my body again.

Oh yeah, if anyone cares I’m tracking rides on Strava.